Coping With Epilepsy Mindy Fox, Marriage and Family Therapist
10% off neurofeedback training for CWE members - Santa Monica and Torrance, CA
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Kitchen



Reply
 
LinkBack Thread Tools
  #1  
Old 02-03-2006, 03:44 PM
Bernard's Avatar
Your Host
 
Join Date: Mar 2005
Location: Friendswood, TX
Posts: 6,235
Thanks: 527
Thanked 1,663 Times in 604 Posts

When weaning off drugs, RAMP DOWN


Quote :
Patients with epilepsy have traditionally been cautioned against suddenly halting drug treatment because abrupt withdrawal could trigger the resumption of seizures. In recent years, however, anti-epileptic drugs have been prescribed for many other conditions - including pain syndromes and psychiatric disorders - and recommendations against rapid withdrawal were not thought to apply to those patients.

In the current report, Oaklander and her coauthor Bradley Buchbinder, MD, an MGH neuroradiologist, describe the experiences of an 80-year-old women who took pregabalin as part of a clinical trial of the drug for treatment of post-herpetic neuralgia, a painful syndrome that can linger after shingles. After she had taken the drug for almost a year, with good relief of her chronic pain, the woman suddenly stopped taking pregabalin when the FDA temporarily halted all trials. The next day she developed nausea, headache and dizziness - symptoms at first attributed to the flu. A week later, however, she developed hallucinations, distorted color perception and difficulty reading, symptoms she found terrifying. Over subsequent weeks, the symptoms improved, but the woman still feels that she has never fully recovered.

MR imaging studies of the patient's brain taken three weeks after the onset of symptoms showed an area of edema - fluid buildup - in a part of the brain called the corpus callosum. Similar lesions have been seen in MR images of patients with epilepsy who had abruptly discontinued use of other anti-epileptic drugs, but those changes had been attributed to the seizures. "The fact that our patient had never had seizures suggests that suddenly stopping these medications could be enough to cause these problems," says Oaklander. "Also, in the past these MRI changes have been considered not to cause illness. Now that we know the kind of symptoms that they may produce, doctors will be able to look more carefully at other patients with these changes to see if they also became ill."

...

Pregabalin is very similar to gabapentin (Neurontin), an antiepileptic drug already in wide use for various conditions. Although it is not yet on the market, pregabalin has now received preliminary FDA approval to treat neuropathic pain and seizure disorders, and it is expected to be widely prescribed.

"As far as I know, no one has prospectively studied the risk of complications from withdrawal from any anti-epileptic drugs - either the older drugs or the newer ones like pregabalin. And few physicians or patients are aware that problems may occur in patients without seizures," says Oaklander, who is an assistant professor of Anaesthesia and Neurology at Harvard Medical School. "We hope that this report will both increase awareness and lead to further investigation."
Report describes potential problem with new drug for seizures, pain
__________________
New to CWE? I suggest reading the proactive prescription and epilepsy 101 threads. Also check out this chart of alternative epilepsy treatments and this page on EEG Neurofeedback. More great stuff can be found in the list of the best forum threads.

Would you like to help support this forum?
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
The Following User Says Thank You to Bernard For This Useful Post:
Eve (09-29-2011)
  #2  
Old 02-10-2006, 12:27 PM
Birdbomb's Avatar
Super Moderator / VNS Guru
 
Join Date: Apr 2005
Location: Las Vegas, Baby!
Posts: 2,393
Thanks: 169
Thanked 252 Times in 127 Posts
Irony in the timing of this article. Did Stacy read this one? When she is feeling better, she may want to.

How are you hold it together, my friend? It must be so hard to be on the outside watching all this. Bernard, you are a wonderful man to stay by her side thru all this. So many men have issues about not being able to "fix" the problem and so they can't deal with it.

My husband is neither a fixer or dealer, he aviods at all costs.

Stacy is a very lucky woman.
__________________




"If you are going through hell, keep going."
(Sir Winston Churchill, 1874-1965)

Work like you don't need money,
Love like you've never been hurt,
And dance like no one's watching.
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
  #3  
Old 02-10-2006, 12:59 PM
Bernard's Avatar
Your Host
 
Join Date: Mar 2005
Location: Friendswood, TX
Posts: 6,235
Thanks: 527
Thanked 1,663 Times in 604 Posts
Thanks BB. I'm just riding the rollercoaster.
__________________
New to CWE? I suggest reading the proactive prescription and epilepsy 101 threads. Also check out this chart of alternative epilepsy treatments and this page on EEG Neurofeedback. More great stuff can be found in the list of the best forum threads.

Would you like to help support this forum?
Add Post to del.icio.usStumble this Post!Reddit!
Reply With Quote
Reply

Tags
wean off drugs

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
lamotrigine, epilepsy drugs and birth defects Bernard The Kitchen 21 09-15-2009 12:04 AM
No Drugs ~ Natural Remedy RanMan The Kitchen 2 10-04-2006 01:15 AM
Counterfiet perscription drugs being dispensed at pharmacy RanMan The Lounge 0 06-24-2005 03:35 PM


All times are GMT -5. The time now is 10:10 AM.


Powered by vBulletin® - Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.